Case Study: Glucose Toxicity: Type 1 or Type 2?

  1. John A. Eaddy, MD,
  2. Ploomie Granado, BS, RN, CDE and
  3. Aruna Shah, MD

    Presentation

    J.S. is a 39-year-old male truck driver who presented to the emergency room (ER) on a Friday night complaining of polyuria, polydipsia, and fatigue of 2 weeks' duration. He also reported a 15- to 20-lb. weight loss over the past 1-2 months. He denied any antecedent acute illness and had not been diagnosed with any chronic medical conditions. He had no known allergies and was taking no medications.

    The patient's mother died at age 75 with Alzheimer's disease and alcoholic cirrhosis. His father died from prostate cancer at age 79. There was no family history of diabetes, hypertension, or heart disease. He reported smoking a half-pack of cigarettes per day, drinking 1-2 beers nightly, and bingeing with two 12 packs of beer on most weekends.

    J.S. weighed 228 lb. (104 kg) and is 5′11″ in height. His BMI is, therefore, 32 kg/m2. He was afebrile, and his blood pressure was 132/82 mmHg. His physical exam was remarkable only for signs of mild dehydration.

    The patient's serum test results were as follows: glucose, 682 mg/dl; sodium, 131mEq/l; potassium, 3.6 mEq/l; CO2, 25 mEq/l; creatinine, 1.4 mg/dl; ketones, negative; and hemoglobin A1c (A1C), 11.7% His hepatic chemistries were normal. Urine ketones were 40 mg/dl, and urine glucose was > 1,000 mg/dl.

    In the ER, J.S. received intravenous insulin and fluids. After 5 hours, his serum chemistries were as follows: glucose, 270 mg/dl; sodium, 137 mEq/l; potassium, 3.0 mEq/l; creatinine, 1.1 mg/dl; and CO2, 23 mEq/l. He was discharged from the ER with a prescription for rosiglitazone, 4 mg daily, and was instructed to see his family doctor for follow up of newly diagnosed diabetes.

    Three days later, at his initial family practice visit, J.S. reported improvement in his diabetes symptoms. He had taken rosiglitazone daily and had purchased a home blood glucose monitoring device. His capillary glucose was 308 mg/dl, urine glucose was > 1,000 mg/dl, ketones were 40 mg/dl, albumin/creatinine ratio was 6.0 mg/g, serum insulin was 8.0 uU/dl (normal range: 3.0-25.0 uU/dl), and serum ketones were negative.

    J.S. was instructed by a diabetes nurse educator in basic diabetes nutrition principles, exercise goals, home blood glucose monitoring techniques, insulin administration, and sick day management guidelines. A metformin/glyburide combination pill, 2.5 mg/500 mg twice daily, was added as well as glargine, 15 units at bedtime. The treating physician was not sure whether J.S. had type 1 or type 2 diabetes.

    Six days after diagnosis, J.S. presented blood glucose records with most values ranging between 250 and 350 mg/dl before meals. His in-office blood glucose reading 30 minutes after breakfast was 265 mg/dl, and his urine ketones were negative. He reported definite adherence to nutrition recommendations, alcohol avoidance, and exercise, as well as compliance with medication dosing.

    His glargine dose was increased to 20 units and his metformin/glyburide was increased to 5 mg/1,000 mg twice daily Aspart supplemental insulin dosing was added premeal when his blood glucose level was ≤ 151 mg/dl and increased by 1 unit for each 50 mg/dl increment > 150 mg/dl.

    J.S. had stopped smoking and had been taking aspirin, 81 mg/day. He was aware that he could not legally return to work as an interstate tractor-trailer driver because federal law prohibits insulin-using people with diabetes from interstate driving.

    By his next office visit 11 days after diagnosis, J.S. had reduced his glargine dose to 15 units and had stopped using aspart. His blood glucose values were all < 140 mg/dl. Urine tests for glucose and ketones were negative. The doctor agreed with his request to stop taking glargine and aspart insulins. Because he had carefully followed all of his provider's recommendations, he was able to return to work driving a truck. He agreed to test his blood glucose 4-6 times/day, eat meals at 4- to 5-hour intervals, and report to the doctor's office by phone or office visit weekly.

    At 3 weeks after diagnosis, J.S.'s blood glucose log revealed all tests in the 70- to 137-mg/dl range. His metformin/glyburide was discontinued. Metformin, 1,000 mg twice daily, and repaglinide, 2 mg before meals, were prescribed. The intent of substituting a short-acting meglitinide for a long-acting sulfonylurea was to decrease the likelihood of between-meal hypoglycemia. J.S. denied any hypoglycemic symptoms or low blood glucose values while driving.

    At 4 months, his A1C result was 6.1%. At 7 months, his A1C was 5.1%, and his serum insulin level had risen to 44.5 uU/dl. His total cholesterol was 191 mg/dl, triglycerides were 249 mg/dl, HDL cholesterol was 37 mg/dl, and LDL cholesterol was 104 mg/dl.

    Questions

    1. Did J.S. present in the ER as a type 1 or type 2 diabetic patient?

    2. What may have precipitated his severe hyperglycemia and ketonuria?

    3. If J.S. continues his excellent self-management of diabetes, what is likely to be his greatest long-term health risk?

    Commentary

    When J.S. presented in the ER, he met most criteria for diagnosis of type 1 diabetes. His fatigue, rapid weight loss, dehydration, severe hyperglycemia, and ketonuria all could have been interpreted as new-onset type 1 disease. ER management with fluid replacement and intravenous insulin resulted in rapid improvement in hydration, with reduction of glucose from 682 to 270 mg/dl. However, the ER physician must have been thinking the diagnosis was type 2 disease, since he discharged the patient with a prescription for rosiglitizone, 4 mg daily. (The physician may not have been aware that the thiazolidinedione class of medications requires several weeks to significantly reduce insulin resistance in muscle, fat, and hepatic tissues.)

    The family practice office follow-up revealed continued failure to adequately reduce hyperglycemia and ketonuria with additional oral therapies. Within 1 week of initiating insulin, blood glucose values were < 140 mg/dl; insulin therapy was stopped and sulfonylurea treatment was begun. After another week, this was changed to the meglitinide repaglinide, which he had only rarely used subsequently.

    J.S. presented with severe glucose toxicity. In this condition, prolonged hyperglycemia impairs glucose-stimulated insulin secretion by pancreatic β-cells and impairs glucose disposal by muscle, fat, and liver. His alcoholic binge-drinking on weekends may have also contributed to high free fatty acid levels that also impair insulin secretion and sensitivity.1,2

    Glucose toxicity can be corrected quickly (within days), especially in recently diagnosed type 2 diabetic patients. Aggressive insulin treatment, with the goal of returning patients to near-normoglycemia, is the most effective method of achieving this goal. Once this is achieved, less aggressive therapies of diet, exercise, insulin sensitizing medication, and/or medications that stimulate insulin secretion may be sufficient to maintain good blood glucose control for prolonged periods.

    More gradual reduction of glucose toxicity can be achieved by weight reduction. However, when blood glucose is consistently > 300 mg/dl, the patient is symptomatic, and use of insulin is usually required to return the patient to a physiological state that responds to hyperglycemic stimuli with endogenous insulin secretion.3

    J.S.'s 7-month A1C, insulin level, and lipid profiles reflect values consistent with well-controlled type 2 diabetes. Attention still must be given to reducing his cardiovascular risk profile, including smoking cessation and improvement in lipid values.

    J.S. reports that he has ceased using alcoholic beverages. Because of his family history, alcohol abuse will remain a major risk to his life and well being. Frequent inquiries about his tobacco and alcohol use will demonstrate concern and openness to address these risks. Supportive and referral therapies should be offered when indicated.4

    Clinical Pearls

    1. Glucose toxicity occurs frequently in type 2 diabetes. When profound hyperglycemia (blood glucose > 300 mg/dl) is persistently present, pancreatic β-cell insulin release is downregulated. In the presence of underlying insulin resistance, this contributes to progressly greater hyperglycemia and may lead to ketosis.

    2. Glucose toxicity can be reversed by aggressive treatment of severe hyperglycemia with insulin. The goal is to return blood glucose to near-normal values for several days or weeks to allow restoration of islet-cell insulin production. When this occurs, then diet, exercise, and oral antidiabetic medications may be sufficient to allow the patient to maintain near-normalization of blood glucose for extended periods of time.

    3. Alcohol abuse can contribute to the symptoms of glucose toxicity. Alcoholism prevention and intervention should be as much of an issue for patients such as J.S. as prevention of diabetes complications. Open discussion and appropriate referral should be considered at office visits.

    Footnotes

    • John A. Eaddy, MD, is an emeritus professor; Ploomie Granado, BS, RN, CDE, is a diabetes nurse educator; and Aruna Shah, MD, is a family practice resident in the Department of Family Medicine at the University of Tennessee Graduate School of Medicine in Knoxville.

    • Note of disclosure: Dr. Eaddy has received honoraria for speaking engagements from Aventis, Novo Nordisk, Eli Lilly, Bristol-Myers Squibb, and Medtronics MiniMed. These companies manufacture insulin, insulin delivery systems, and/or the diabetes oral agents mentioned in this article.

    References

    | Table of Contents